Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 3, 2020, 3:27 AM EST for 4 counties in Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2020, 3:27 AM EST (08:27 UTC)
- Expired
- Mar 3, 2020, 4:15 AM EST
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:06 AM EST, 21 minutes earlier.
Area forecast discussion, Mar 3, 3:06 AM EST, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 306 AM EST Tue Mar 3 2020 .SHORT TERM...(Today and Tonight)... The pattern this morning is highlighted by quasizonal swly H5 flow aloft, however with height falls westward over the southern plains as well as a weak shortwave impulse traversing the mean flow across the OH valley. At the surface, a weak area of low pressure continues to slide northeast along the OH river, consequently dragging a warm front northward out of AL/GA across into portions of east TN, southwest NC, and eventually southwest VA, all while the cold front remains west of the MS river. Currently, a radar and mesoscale analysis indicates a fairly unstable atm across portions of middle TN with llv flow backed slightly enhancing llv helicity, hence the tornadic supercell that moved through BNA. Further east across the TN valley, surface obs indicate veered flow behind the warm front, which is generally moving north into the I40 corridor. North of that, the BL is fairly stable with only elevated instability to support tsra. So the big question is, what happens through/beyond daybreak as the shortwave over KY slides northeast and the prefrontal convection currently over middle TN and southeast KY follows? Well the primary driver this morning of this system looks to be the 150kt H3 jet max and it's relative left exit region favoring deep scale ascent, which in turn yields enhanced H85 jet flow as well, the later of which should drive the aforementioned warm front northward through daybreak. Fcst soundings and plan view plots favor decreasing instability relative to current (post warm front) conditions across middle TN, however still with sbcape in the 400-500 j/kg range. 0- 1km SRH will maximize (~400m2/s2) in association with the llv jet as it traverse the area toward daybreak, but looks to barely overlap with the increased surface based instability across portions of the northern plateau before exiting east, which is essentially along the warm front. All that said, any threat for tornadoes this morning looks limited (although non zero) and confined to the northern plateau and perhaps portions of southwest VA. Otherwise, the primary threat this morning with convection looks to be hydro (good rain rates and low FFGs) and perhaps some damaging winds along north of I40 where storms are to be surface based amongst the enhanced llj, and convection is deepest. The early morning convection looks to slide southeast through the valley, possibly weakening a little into late morning as it sweeps across the southern valley into the southern Appalachians by midday. With that, could see the potential for some damaging wind gusts and small hail. The cold front itself will slide east out of middle TN into the plateau/valley by early afternoon (possibly with a few showers or storms along it) before sweeping swiftly through the remainder of east TN and southwest VA/NC by early evening. There is also a non zero chance that convection along the front into the afternoon could become rather deep across portions of southwest VA and northeast TN given enough time to recover instability from this morning's convection. Beyond the fropa tonight, cooler/drier high pressure will begin to advect into the region to round out the period. CDG .LONG TERM...(Wednesday through Monday)... Generally zonal flow in the mid to lower levels will set up for the middle portion of the work week, and high pressure near the surface will help keep mostly dry conditions. Shortwave and associated surface low is still expected to truck across the southeastern United States during the second half of the work week. Models are coming into a bit better agreement with the position of the shortwave, generally expected to move through near the I-20 to I-40 corridor, while the surface low should swing through further south of the system. In reaction to this will continue to increase PoP chances on Wednesday night into Thursday. Precipitation chances begin to wane as we move from Friday into the weekend as the low/shortwave move off to the east and a cold front sweeps in bringing drier and colder air. Temperatures will drop well below normal on Friday and Friday night. Within this regime of colder air we could see some light precipitation in far northeast Tennessee and Southwest Virginia over Friday into Saturday. This means we could see some light northwest flow precipitation leading to some possible snowfall as we enter the weekend. Models are in good agreement that moisture availability will be meager with this air moving in from the northwest so any snowfall accumulations are expected to remain light and confined to mostly the higher elevations that typically see snowfall during northwest flow/orographically lifted snowfall events. As we move out of the weekend and into the work week ridging builds in leading to warmer temperatures and sunnier skies. Another front is expected to move across the eastern half of the United States on around Tuesday bringing another chance of precipitation. ABM && .AVIATION... 00Z TAF DISCUSSION. IFR to VFR conditions to start the TAF period with the first round of precipitation exiting to the east. IFR conditions currently at CHA will continue over the next several hours before the next round of showers/storms approach from the west. Widespread showers/storms are forecast overnight into early Tuesday morning ahead of a frontal boundary starting in the 09-15z timeframe. There is enough elevated instability to include VCTS at CHA and TYS. Conditions will improve quickly to VFR as the precipitation exits to the east late in the TAF cycle. MA && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 47 61 46 54 / 80 10 30 60 80 Knoxville McGhee Tyson Airport, TN 65 42 61 44 54 / 80 20 20 40 70 Oak Ridge, TN 66 40 62 43 54 / 80 10 10 40 60 Tri Cities Airport, TN 62 37 58 39 53 / 80 30 10 20 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 2, 11:04 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1104 PM EST Mon Mar 2 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040415- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1104 PM EST Mon Mar 2 2020 /1004 PM CST Mon Mar 2 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Strong to marginally severe storms will be possible late tonight with an isolated damaging wind gusts possible along with marginally severe sized hail. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The risk of flooding rains during the midweek period has been decreasing. Rainfall is now expected to move mostly south of our area by Wednesday morning, although it may return Wednesday night and Thursday. Rainfall totals may range from 1 to 2 inches, especially over areas along the southern border and in the southern mountains. Those higher amounts may be enough to generate isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 3, 3:12 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 AM EST Tue Mar 3 2020
TNZ012-013-035-036-030900-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
312 AM EST Tue Mar 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES UNTIL 400 AM EST...
At 312 AM EST, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 11 miles northeast of Jamestown, moving
east at 50 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, La Follette, Oneida, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Jellico, Caryville and Rocky Top.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8402 3601 8422 3625 8488 3629 8487
3629 8484 3630 8482 3630 8480 3633 8477
3633 8476 3634 8474 3635 8474 3635 8473
3637 8472 3637 8470 3640 8466 3644 8469
3650 8471 3660 8478
TIME...MOT...LOC 0812Z 279DEG 43KT 3654 8478
MoultonThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:12 AM EST | Special Weather Statement | MRX | Anderson, Campbell, Scott | 48 min |
| Mar 3, 3:35 AM EST | Tornado Warning | MRX | Morgan | 25 min |
| Mar 3, 3:47 AM EST | Special Weather Statement | MRX | Campbell, Union | 58 min |
| Mar 3, 4:12 AM EST | Special Weather Statement | MRX | Anderson | 33 min |
| Mar 3, 4:28 AM EST | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 47 min |
| Mar 3, 4:35 AM EST | Tornado Warning | MRX | Knox | 25 min |
| Mar 3, 4:43 AM EST | Special Weather Statement | MRX | Hancock, Hawkins, Washington | 47 min |
| Mar 3, 4:57 AM EST | Special Weather Statement | MRX | Grainger, Greene, Hamblen, Jefferson, Washington | 63 min |
| Mar 3, 5:19 AM EST | Special Weather Statement | MRX | Anderson, Knox | 41 min |
| Mar 3, 5:42 AM EST | Areal Flood Advisory | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Morgan and 2 more | 3 hr |
| Mar 3, 5:54 AM EST | Special Weather Statement | MRX | Carter, Johnson, Unicoi, Washington | 51 min |
| Mar 3, 6:02 AM EST | Special Weather Statement | MRX | Cocke, Jefferson, Knox | 43 min |
| Mar 3, 6:05 AM EST | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Jefferson | 3 hr |
| Mar 3, 6:15 AM EST | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 45 min |
| Mar 3, 6:36 AM EST | Areal Flood Advisory | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more | 3 hr |
| Mar 3, 7:52 AM EST | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 3 hr |
| Mar 3, 8:06 AM EST | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 39 min |
| Mar 3, 8:39 AM EST | Areal Flood Advisory | MRX | Cocke, Greene, Jefferson, Sevier | 111 min |
| Mar 3, 11:02 AM EST | River Flood Advisory | MRX | Cocke | 12 hr |
| Mar 3, 10:22 AM EST | Special Weather Statement | MRX | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.